Missouri, 2009Hail and Damaging Winds in Missouri, August 10, 2009
August 10, 2009 · NWS EAX · 8 events in 3 counties and zones
Severe thunderstorms caused hail and damaging winds, across portions of west central Missouri, during the afternoon hours of August 10, 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms caused hail and damaging winds, across portions of west central Missouri, during the afternoon hours of August 10, 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 10, 11:56 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 10, 11:56 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT MON AUG 10 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
MAKING SOME SIGNIFICANT CHANGES TO THE FORECAST FOR TODAY. WILL
LOWER POPS OVER ALL BUT THE FAR SOUTHERN COUNTIES WHERE TAIL END OF
CONVECTIVE COMPLEX IS PROVING TO BE SLOW TO EXIT THE REGION. VISIBLE
SATELLITE IMAGERY SHOWS CONVECTION IS BECOMING MORE ELEVATED AS AN
OUTFLOW BOUNDARY SURGES SSW INTO SOUTHWEST MO. COULD SEE SCATTERED
CONVECTION LINGER INTO THE EARLY AFTERNOON OVER THE EXTREME SOUTHERN
CWA. OTHERWISE...LAST NIGHTS CONVECTION HAS TEMPORARILY STABILIZED
THE AIRMASS OVER THE REST OF THE CWA. LOTS OF STRATUS OVER THE
NORTHERN COUNTIES IS INDICATIVE OF THE STABLE NATURE OF THE AIRMASS.
HOWEVER...WILL GO WITH TOKEN SLIGHT CHANCE POPS FOR THIS AFTERNOON
DUE TO PRESENCE OF WHAT IS LEFT OVER OF THE WEAK COLD FRONT.
ATTENTION WILL THEN TURN TO THE REBIRTH OF CONVECTION NOW MOVING
INTO CENTRAL KS AS AN MCV OVER NORTHWEST KS TRACKS ENE. 12Z NAM
INITIALIZED THIS FEATURE A BIT TOO FAR NORTH. 12Z RUC DID A BETTER
JOB. DUE TO CONVECTION RE-IGNITING AM THINKING THAT THIS ACTIVITY
COULD HOLD TOGETHER THROUGH THE AFTERNOON HOURS AND BEGIN TO
THREATEN THE FAR WESTERN COUNTIES AFTER 22Z. MAY NEED TO RAISE
EVENING POPS OVER MY WEST CENTRAL COUNTIES SHOULD THIS OCCUR.
MJ
&&
.DISCUSSION...
/ISSUED 352 AM CDT MON AUG 10 2009/
MAIN FORECAST CHALLENGE DEALS WITH CONVECTIVE CHANCES TODAY AND THE
POSSIBILITY OF SEVERE STORMS ACROSS MAINLY THE SOUTHERN HALF OF THE
FORECAST AREA.
TODAY AND TONIGHT:
ONGOING CONVECTION GENERALLY MOVING ALONG THE MISSOURI RIVER IS
EXPECTED TO DECREASE IN BOTH COVERAGE AND INTENSITY THROUGH THE LATE
MORNING HOURS AS THE ISENTROPIC LIFT WANES. THE TRICKY PART WILL BE
HOW ANY KIND OF DEBRIS LEFTOVER FROM THE CONVECTION PLAYS OUT.
ALSO...SATELLITE IMAGERY SHOWS A PLUME MOISTURE AND CLOUD COVER
STREAMING NORTHEASTWARD INTO THE CENTRAL PLAINS AND WESTERN
MISSOURI. WOULD ANTICIPATE THIS CLOUD COVER TO DECREASE SOME DURING
THE DAY AS THE CONVECTION FEEDING IT DIMINISHES. BUT THIS...IN
ADDITION TO...ANTICIPATED CONVECTIVE DEBRIS FROM MORE LOCAL ACTIVITY
WOULD TEND TO LIMIT THE AFTERNOON INSTABILITY AND THUS DIMINISH
SEVERE STORM CHANCES. HOWEVER...IF CLOUDS SHOULD VACATE THE AREA...A
VERY UNSTABLE WOULD BE IN PLACE ANY OUTFLOW BOUNDARIES AND THE MAIN
SYNOPTIC FRONT TO WORK WITH. WITH AROUND 30 TO MAYBE 35KT 0-6KM SHEAR
TO WORK WITH A FEW SEVERE STORMS CAN NOT BE RULED SHOULD THE
INSTABILITY PAN OUT. FOR TONIGHT MODELS GENERATE AN MCS IN KANSAS AND
THEN MOVE IT EASTWARD DURING THE LATE EVENING AND OVERNIGHT HOURS.
THATS ABOUT IT FOR WHAT THE MODELS AGREE UPON. THE GFS BLOWS UP HUGE
AMOUNTS OF QPF AND WHILE THAT MAY BE OVER DONE THE IDEA ITS TRYING TO
GET ACROSS CAN NOT BE RULED...ESPECIALLY WHEN THE NAM PRODUCES ITS
OWN HIGH QPF SYSTEM BUT A LITTLE LATER AND TRACKS A LITTLE FURTHER
SOUTH OF THE GFS. SO WITH ALL THAT SAID THE FOCUS FOR ACTIVITY DURING
THE OVERNIGHT HOURS SHOULD BE ACROSS OUR SOUTH AND THATS WHERE THE
HIGHEST POPS WERE PLACED.
TUESDAY THROUGH THURSDAY:
WITH A LOT OF ATTENTION GOING TO CURRENT CONVECTION ONLY MINOR
CHANGES TO GOING FORECAST WERE MADE. MODELS CONTINUE TO SHOW A PV
ANOMALY/SHORTWAVE TRACKING THROUGH THE AREA EARLY TUESDAY AND
GETTING INTO THE MID MISSISSIPPI VALLEY BY TUESDAY EVENING. AS THIS
WAVE MOVES EAST PRECIPITATION CHANCES WILL END BY TUESDAY AFTERNOON
ACROSS OUR EASTERN ZONES. COOLER AND DRIER AIR IS ALSO EXPECTED TO
SETTLE OVER THE AREA.
CDB
&&
.AVIATION...
FOR THE 18Z TAF...STRONGEST STORMS ASSOCIATED WITH CONVECTIVE
COMPLEX MOVING INTO EAST CENTRAL KS WILL PASS JUST SOUTH OF
KMCI/KMKC. HOWEVER...A SOLID BAND OF SHOWERS WITH EMBEDDED THUNDER
EXTENDS NORTH INTO SOUTHEAST NE SO AN HOUR OR TWO OF VFR SHOWERS AND
A FEW CLAPS OF THUNDER WILL PASS THROUGH ALL 3 TERMINAL SITES DURING
THE MID TO LATE AFTERNOON HOURS. COULD SEE BRIEF PERIODS OF MVFR
CEILINGS AS THIS BAND OF CONVECTION ROLLS THROUGH. AFTER THIS BAND
MOVES THROUGH AM EXPECTING TO SEE GENERALLY QUIET WEATHER WITH VFR
CONDITIONS. MODELS HAVE BEEN AND CONTINUE TO FORECAST ANOTHER
CONVECTIVE SYSTEM TO FORM OVER THE CENTRAL HIGH PLAINS EARLY THIS
EVENING AND THEN TRACK ESE. HAVE MY DOUBTS THIS WILL OCCUR AND EVEN
IF IT DOES IT WOULD LIKELY PASS SOUTH OF THE TERMINALS...ESPECIALLY
SO FOR KSTJ. COULD SEE SOME MORNING MVFR RIVER GENERATED STEAM FOG
AT KSTJ RIGHT AROUND SUNRISE.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 10, 12:08 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT MON AUG 10 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
108 PM CDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED ELEVATED THUNDERSTORMS OVER EXTREME EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI...ROUGHLY FROM OLATHE KANSAS TO CLINTON
MISSOURI...COULD PRODUCE DIME SIZE HAIL AND GUSTY WINDS TO 50 MPH
THIS AFTERNOON AS THEY MOVE EASTWARD. CANNOT RULE OUT A STRAY
REPORT OF QUARTER SIZE HAIL OR BRIEF WINDS GUSTS OF 60 MPH BUT BULK
OF STORMS WILL REMAIN BELOW SEVERE LIMITS.
OF GREATER IMPORTANCE IS THE BOW ECHO WHICH IS TIED TO A LARGE
COMPLEX OF THUNDERSTORMS MOVING INTO EAST CENTRAL KANSAS. THIS BOW
ECHO HAS HAD A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS ALONG
ITS PATH. CURRENT INDICATIONS ARE THIS COMPLEX OF STORMS WILL
MAINTAIN ITS STRENGTH AS IT MOVES INTO THE SOUTHWESTERN QUARTER OF
THE FORECAST AREA AFTER 3 PM. POTENTIAL EXISTS FOR DAMAGING WINDS TO
80 MPH AND LARGE HAIL TO GOLFBALL SIZE GENERALLY SOUTH OF AN OLATHE
TO SEDALIA LINE. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY
THIS THUNDERSTORM COMPLEX. THE THREAT OF SEVERE WEATHER SHOULD END
BY AROUND 10 PM FOR THIS AREA.
LATER TONIGHT...AFTER MIDNIGHT...THERE IS THE POTENTIAL FOR A SECOND
ROUND OF THUNDERSTORMS WHICH COULD AFFECT SOUTHERN REGIONS OF THE
FORECAST AREA...GENERALLY SOUTH OF A PAOLA TO CLINTON LINE. AT THIS
TIME THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING ACROSS AREAS GENERALLY
SOUTH OF A PAOLA KANSAS TO CLINTON LINE. THE MAIN THREATS WOULD BE
FROM ANY LEFT OVER HEAVY RAIN AND LOCALIZED FLOODING BUT A FEW HIGH
WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE
EARLY EVENING HOURS FOR AREAS GENERALLY ALONG AND SOUTH AN OLATHE TO
BOONVILLE LINE.
MJ
In the hours before
Special weather statement, Aug 10, 10:50 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 AM CDT MON AUG 10 2009
KSZ057-MOZ043-053-101730-
BATES-CASS-MIAMI-
1150 AM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN BATES...SOUTHEASTERN
MIAMI AND SOUTHWESTERN CASS COUNTIES UNTIL 1230 PM CDT...
AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF LA CYGNE...MOVING
NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.
LAT...LON 3839 9462 3839 9472 3841 9473 3858 9446
3842 9431 3835 9462
31Special weather statement, Aug 10, 11:52 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT MON AUG 10 2009
KSZ057-101815-
MIAMI-
1252 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN MIAMI COUNTY UNTIL 115 PM
CDT...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RANTOUL...OR 6 MILES NORTHWEST OF
OSAWATOMIE...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
PAOLA AROUND 110 PM CDT.
THE TOWNS OF HILLSDALE...WAGSTAFF AND CHILES ARE ALSO IN THE PATH OF
THIS STORM.
LAT...LON 3851 9506 3861 9505 3872 9478 3857 9469
31
Special weather statement, Aug 10, 12:42 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
142 PM CDT MON AUG 10 2009
KSZ057-060-105-101945-
JOHNSON-LINN-MIAMI-
142 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT FOR LINN...MIAMI AND SOUTHERN JOHNSON
COUNTIES UNTIL 245 PM CDT...
AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BURLINGAME TO 6
MILES NORTHEAST OF OSAGE CITY TO LYNDON TO MELVERN TO WAVERLY TO 6
MILES EAST OF NEW STRAWN TO 8 MILES SOUTHWEST OF LE ROY...MOVING EAST
AT 45 MPH. THESE STORMS MAY REACH EXTREME WESTERN
JOHNSON...MIAMI...AND LINN COUNTIES BY 210 PM CDT. ADDITIONAL
STRONG THUNDERSTORMS MAY DEVELOP OUT AHEAD OF THIS STRONG LINE AND
MAY BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THE PRIMARY
LINE OF THUNDERSTORMS ALONG WITH NICKEL TO QUARTER SIZE HAIL.
PEOPLE IN SOUTHERN JOHNSON...LINN AND MIAMI COUNTIES...INCLUDING THE
CITIES OF PARKER...BLUE MOUND...OSAWATOMIE...FONTANA...MOUND
CITY...LA CYGNE...PAOLA...PLEASANTON...PRESCOTT AND
LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY SHOULD
THESE SEVERE THUNDERSTORMS CONTINUE TO MAINTAIN THEIR CURRENT TRACK.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3803 9508 3881 9506 3879 9463 3803 9462
DUX
Thunderstorm Wind, Bates
- When
- August 10, 1:52 PM CST
- Where
- Bates County, 0.88 mi NW of Amoret
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.260, -94.590
Several tree limbs up to 18 inches in diameter, were reported down.
Hail, Jackson
- When
- August 10, 1:57 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.920, -94.380
Hail, Jackson
- When
- August 10, 1:59 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -94.380
Hail, Jackson
- When
- August 10, 2:05 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -94.380
Hail, Jackson
- When
- August 10, 2:08 PM CST
- Where
- Jackson County, 0.54 mi E of Greenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.850, -94.340
Hail, Cass
- When
- August 10, 2:15 PM CST
- Where
- Cass County, 0.69 mi N of Harrisonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.660, -94.350
Thunderstorm Wind, Bates
- When
- August 10, 2:20 PM CST
- Where
- Bates County, 0.54 mi E of Rich Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.100, -94.360
Trees up to 3 feet in diameter, and power lines, were reported down.
Thunderstorm Wind, Bates
- When
- August 10, 2:35 PM CST
- Where
- Bates County, Rockville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.070, -94.080
A power pole was snapped off, and 5 to 8 inch tree limbs, were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190578, 190585, 190582, 190584, 190583, 190581, 190579, 190580.